Xylazine: An Emerging Public Health Threat

What is Xylazine?

Xylazine is a veterinary tranquilizer that is not approved for human use. Xylazine, also commonly known as “tranq,” is a depressant that affects the central nervous system, leading to drowsiness, amnesia, and dangerously low levels of breathing, heart rate, and blood pressure.

What is the concern?

Research has revealed that xylazine is increasingly being added to illicit opioids, including fentanyl, with users reporting that it prolongs the euphoric effects of these substances. Taking opioids along with xylazine and other central nervous system depressants, such as alcohol or benzodiazepines, significantly increases the risk of life-threatening overdose. Furthermore, repeated use of xylazine has been associated with necrotic skin ulcerations, abscesses, and related complications. People report using xylazine or xylazine-containing drugs through various methods, including injection, snorting, swallowing, or inhaling.

According to the Centers for Disease Control and Prevention (CDC), between August 2021 and August 2022, 107,735 Americans lost their lives to drug poisonings, with 66% of those deaths involving synthetic opioids like fentanyl. Most overdose deaths involving both xylazine and fentanyl also involve additional substances such as cocaine, heroin, benzodiazepines, alcohol, gabapentin, methadone, or prescription opioids. However, it has become a concerning factor in the ongoing overdose epidemic, as it has been associated with an increasing number of overdose deaths nationwide. Research indicates that individuals who come into contact with xylazine often use it knowingly or unknowingly in combination with other substances, particularly illicit fentanyl.

What is the extent of the threat?

The U.S. Drug Enforcement Administration (DEA) has issued a warning to the American public regarding the growing prevalence of fentanyl mixed with xylazine, a potent sedative approved for veterinary use by the U.S. Food and Drug Administration (FDA). Administrator Milgram of the DEA expressed concern, stating that xylazine has intensified the already deadly threat of fentanyl, making it even more dangerous. The DEA has discovered mixtures of xylazine and fentanyl in 48 out of 50 states. Reports from the DEA Laboratory System indicate that in 2022, approximately 23% of seized fentanyl powder and 7% of seized fentanyl pills contained xylazine.

The combination of xylazine and fentanyl poses a heightened risk of fatal drug poisoning for users. It is important to note that naloxone (Narcan), the primary opioid overdose reversal medication, and other opioid antagonists do not reverse the effects of xylazine due to its non-opioid nature. However, experts still recommend administering naloxone in suspected cases of drug poisoning. Injecting drug mixtures containing xylazine can also lead to severe wounds, including necrosis, which is the decay of human tissue and may result in amputation.

While the exact extent of overdose deaths involving xylazine on a national scale remains unclear, studies have shown that these deaths have been spreading westward across the United States, with the Northeast region experiencing the greatest impact. For example, in Philadelphia, the percentage of drug overdose deaths involving xylazine rose from 2% to 26% between 2015 and 2020. Similarly, xylazine was implicated in 19% of drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020. Ongoing research supported by the National Institute on Drug Abuse (NIDA) aims to gain further insight into emerging drug use patterns and changes in the illicit drug market across the United States, including the use of xylazine, synthetic opioids, and shifts in polydrug use patterns.

What are the current recommendations of suspected xylazine overdose?

In the case of a suspected xylazine overdose, experts recommend administering naloxone, an opioid overdose reversal medication, due to the frequent combination of xylazine with opioids. In the event of a suspected overdose, it is crucial to contact emergency medical services.

However, it’s important to note that naloxone does not address the impact of xylazine on breathing, as xylazine itself is not an opioid. Therefore, the increasing prevalence of xylazine in illicit opioid supplies raises concerns about the effectiveness of naloxone for certain overdoses.

The Federal Drug Administration (FDA) has recently alerted healthcare providers about the risks to patients exposed to xylazine in illicit drugs. Further information on this communication can be found on the FDA’s website.

The following recommendations have been made by the CDC for community-based organizations, health departments, first responders, and healthcare providers.

Recommendations for community-based organizations and public health departments outlined by the CDC:

  1. Educate the public about the growing presence of xylazine in the drug supply and how to respond to suspected injuries and overdoses involving xylazine.
  2. Raise awareness among community groups, leaders, school officials, faith-based leaders, parents, students, and others about the changing illicit drug market and the common use of illicitly manufactured fentanyl combined with drugs like xylazine.
  3. Disseminate messaging that highlights the evolving illicit drug supply and the risks of exposure to potent opioids such as fentanyl or fentanyl mixed with xylazine, particularly to individuals at higher risk.
  4. Provide information and resources to community groups and organizations on harm reduction strategies, including the importance of promptly calling 911 in case of an overdose involving xylazine, the potential need for multiple doses of naloxone, and the continuation of xylazine-related symptoms even after naloxone administration.
  5. Offer point-of-care drug testing and community drug checking programs to educate individuals who use drugs about the increasing presence of xylazine and to promote harm reduction strategies.
  6. Establish connections with at-risk individuals to ensure access to care programs, including wound care, and track their retention in such programs.
  7. Expand overdose prevention education and distribute take-home naloxone to people who use drugs, their friends, and individuals likely to witness or experience an overdose.
  8. Collaborate with public safety and public health agencies to obtain and share the latest information on local drug supply and overdose trends.

Recommendations for first responders: 

  1. Consider xylazine as a potential contributor to an overdose when naloxone administration fails to produce desired effects.
  2. Provide rescue breaths to individuals who have used xylazine since it can slow down breathing.

Recommendations for healthcare providers:

  1. Discuss with patients the changing landscape of the illicit drug supply and the risks associated with overdose and exposure to highly potent opioids like illicitly manufactured fentanyl and fentanyl mixed with xylazine.
  2. Counsel patients to call 911 in the event of an overdose and inform them that naloxone will not reverse the effects of xylazine. Emphasize the continued importance of contacting emergency services as the initial step in responding to an overdose involving fentanyl and xylazine.
  3. Actively refer patients to treatment and care options, as well as recovery support services, including wound care.
  4. Implement post-overdose response protocols that facilitate collaboration between public health, treatment providers, community-based service organizations, and healthcare providers. These protocols should incorporate overdose education, treatment options, linkage to care, and the distribution of medications for opioid use disorder and naloxone.

Xylazine is an emerging public health threat that is contributing to drug-related overdoses. It is imperative to raise awareness about the dangers of this drug and to continue tracking it’s impact, so that additional recommendations can be made to combat it’s devastating effects.

Are you interested in learning more about this important topic?

A new training for providers, Emerging Trends in Illicit Opioid Use, will be offered by CASAT Learning August 28 in Reno and August 29 in Las Vegas. Subscribe to our email list to stay up-to-date on trainings.

References

Centers for Disease Control and Prevention. (2023, June 9). What you should know about xylazine. Centers for Disease Control and Prevention. https://www.cdc.gov/drugoverdose/deaths/other-drugs/xylazine/faq.html

United States Drug Enforcement Administration. DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine | DEA.gov. (n.d.). https://www.dea.gov/alert/dea-reports-widespread-threat-fentanyl-mixed-xylazine

U.S. Department of Health and Human Services. (2023, June 13). Xylazine. National Institutes of Health. https://nida.nih.gov/research-topics/xylazine

Blog Post Tags:

Related Blog Posts

Nevada’s Health Improvement Plan: A Blueprint for Behavioral Health Providers

Unveiling the Veil: Implicit Bias in Therapy and Mental Health Care

Exploring the Interplay of Social Determinants: A Deeper Dive into Hunger, Homelessness, and Behavioral Health

Unlock Your Future: Master of Science in Human Development & Family Science

Related Learning Labs

Marijuana

Healthy Aging

Fetal Alcohol Spectrum Disorders

Enhancing Outcomes for Reluctant Clients with Challenging Issues

Related Resources

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.